Recently on Twitter #ASPchat – A Monthly Conversation On Antimicrobial Stewardship asked medical professionals to weigh-in on “Which fluoroquinolone adverse effects have you seen in practice?” Here are some of their replies:
CNS toxicity is very common and I’ve seen one case of tendon rupture. And of course CDI…
— Dustin Clark (@PharmDClark) January 17, 2020
Psychosis. Watch aggressive dosing in elderly, I remember two patients who went absolutely psychotic on hap dosing cipro, completely resolved w/ 🛑, it was something I’ll never forget seeing these two sweet old folks go absolutely batty, it was like they were different people
— Alex Lepak (@a_lepak) January 17, 2020
It’s amazing how many providers I hear “I’ve never seen any of those side effects”
Although I haven’t seen many, CDiff and CNS toxicities are the main two I’ve seen
— Rene Verduzco Jr., Pharm.D. (@VerduzcoPharmD) January 17, 2020
Agree the dysglycemias are also way too common for my liking. #aspchat
— Julie Ann Justo (@julie_justo) January 17, 2020
Tendinopathy, mental status changes
— Haley Pritchard, MD, MS (@Strongylady) January 17, 2020
— Sarah Al-Ajmi. ساره العجمي (@SaraAl3jmi) January 17, 2020
They are rare, so not really yet (thankfully!) But tendonitis, yes. #ASPChat
— Monica Mahoney (@mmPharmD) January 17, 2020
#ASPchat have seen CDI, tendon rupture. QT prolongation and symptomatic arrhythmia. CDI resonates most. Seen it way too many times. 😞
— Jasmine R Marcelin, MD, FACP (@DrJRMarcelin) January 17, 2020
I agree that some of these other adverse effects are under emphasized/represented. In pharmacy school, I feel like tendon ruptures/tears were emphasized while the other ones were not and/or not mentioned. #ASPChat
— Jordan Koloski (@jordan_koloski) January 17, 2020
— Bug Pharmacist 💊🧫 Tim Gauthier (@IDstewardship) January 17, 2020
Late here, but one resonated w me – neuropsychiatric/cognitive effects of FQ used for NTM pulmonary infx…normalized off therapy. (Have also seen tendinopathy, CDI, QTc incr)
— Lucas Castellani (@pukears) January 17, 2020
— Tony Gerlach (@SICUPharmD) January 17, 2020
— Ahmad Taqi (@Ahmad_Taqi) January 17, 2020
Tweets are © of their respective authors.
I realize that this is a very small cross section of medical professionals, however I think we can still formulate a few opinions:
- More CNS adverse events are being recognized.
- The full spectrum of Fluoroquinolone adverse events are still under appreciated by medical professionals.
- Medical professionals are not trained to recognize the full spectrum of possible adverse events that can occur.
- Long term adverse events (late effects) are still off the radar to medical professionals.
- Only a small percentage of medical professionals are recognizing a wider adverse event profile.
- Many still think adverse events are rare.
Whether I agree with their opinion or not, I appreciate their honesty and willingness to share their thoughts, as many medical professionals would say “I’ve never seen any of those side effects,” as suggested by one doctor above.
As I have written about before, I believe that many, many doctors engage in cognitive dissonance.
Cognitive dissonance is a universal human phenomenon and it is based on the assumption that people want consistency between their expectations and reality. Because of this, they contort their thinking into knots to make that happen. In the case of FQ adverse events, it is to preserve the notion that our efforts help rather than hurt so their impulse is to attribute the harm to something other than their intervention.
Combine cognitive dissonance, along with paradigms taught in medical school, drives the failure to connect adverse events to the guilty the FQ’s. This not only fails the patients, but again it fails in reporting statistics which leads the FDA to grossly underestimate the ADE’s experienced by patients. The bottom line is that doctors and patients believe that the FQ’s are much safer than they really are…and they cling to this belief, despite evidence to the contrary.
Again, I appreciate these medical professionals sharing their opinions and ask that my readers respect that right.